Thunderstorm Wind, Reno
- When
- August 3, 4:05 PM CST
- Where
- Reno County, Plevna
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.967, -98.300
Five-inch diameter limbs downed.
9 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 3, 3:46 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 446 PM CDT TUE AUG 3 2004 .DISCUSSION... UPDATED FCST TO REFLECT ONGOING PCPN ABT TO MOVE INTO S CNTRL KS. HEATING HAS BEEN SUFFICIENT TO BREAK CAP, WIHT SEVERAL CELLS GOING UP JUST W OF FCST AREA. WITH PCPN WELL AHD OF SFC BNDRY, ANTICIPATE THIS WL MOSTLY BE DIURNALLY DRIVEN, WITH POTENTIAL FOR ADDNL PCPN LATER TNGT CLOSER TO FNT. CONCUR WITH SPC DISCUSSION WITH POTENTIAL FOR DRY MICROBURSTS GIVEN LLVL LAPSE RATES AND MSTR PROFILES. NEW ZFP OUT, GRIDS ARE BEING POSTED ATTM. -HOWERTON .PREVIOUS DISCUSSION... 252 PM CDT TUE AUG 3 2004 TNGT: NOT OVERLY OPTIMISTIC, BUT WL CONT TREND OF SML POPS INTO WED AFTN. PHASING OF WEAKENING CAP/SFC CONVERGENCE, ETC IS LESS THAN OPTIMAL. ETA HAS USUAL PROBLEM WITH PREMATURE ERODING OF CAP. WITH ONLY ABT WITH HEAT ADVSY CRITERIA MARGINALLY BEING MET AT SOME LOCATIONS, WL ALLOW IT TO CONT TIL EXPIRATION OR ALLOW SWING SHIFT TO NIX IT. WED: WL CONT SML PCPN CHCS FOR CONTINUITY DURG THE DAY. AGN PHASING OF LLVL MSTR/LIFT IS QUESTIONABLE. TREND OF ENDING PCPN FM NW DURG THE DAY LOOKS GOOD. THU-FRI: COOLER AIR WL INFILTRATE THE AREA AS HI PRES SETTLES INTO THE AREA. SOME INCR IN CLDS ANTICIPATED ON FRI AS SHRTWV APCHS, LEADING TO LESS INSOLATION/COOLER TEMPS AND COMBINED WITH RECIRCULATED COOL AIR AROUND SFC HI. SAT-SUN NGT: CONSIDERABLE UNCERTAINTY EXISTS IN DETAILS OF UPR FLOW DURG THE WEEKEND. CANADIAN/GFS ENSEMBLES FM 00Z RUNS SHOW MUCH UNCERTAINTY DURG THE WEEKEND WITH SHORTWVS EMBEDDED IN FLOW. THIS BRINGS INTO QUESTION THE TIMING OF FROPA/PCPN CHCS. CONCUR WITH MODEL TRENDS AND SURROUNDING WFO CONSENSUS, TO INTRO SML CHCS OF PCPN ON SUN/SUN EVE AT THIS POINT, AND LIMIT SAT NGT TO THE AFT MIDNGT TIME FRAME IN THE NW HALF OF FCST AREA. AT THIS POINT BEST CHC APPRS TO BE THE LATTER PART OF SUN, AND IF TRENDS HOLD, WOULD NOT BE SURPRISED TO SEE POPS NIXED/TRIMMED MORE ON SAT NGT. BASED ON SLOWER FROPA, SOME MINOR TWEAKS TO TEMPS MADE THIS TIME FRAME, AND INCR IN CLDS. MON-TUE: COOLER/DRIER AIR SHUD WORK INTO THE AREA THIS PD, WITH SOME DOWNWARD TWEAKS TO FCST TEMPS. IF GOOD SURGE COMES IN BEHIND FCST, TEMPS MAY EVEN BE A BIT COOLER THAN CURRENTLY ANTICIPATED. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 91 63 85 / 20 20 10 5 HUTCHINSON 73 91 62 85 / 20 20 5 5 NEWTON 73 90 62 84 / 30 20 5 5 ELDORADO 74 91 62 84 / 20 20 5 5 WINFIELD-KWLD 74 95 65 84 / 20 20 10 5 RUSSELL 70 88 58 85 / 30 10 0 5 GREAT BEND 71 89 59 86 / 20 20 5 5 SALINA 73 90 60 86 / 30 10 0 5 MCPHERSON 73 90 61 85 / 30 20 5 5 COFFEYVILLE 74 95 61 83 / 10 20 10 5 CHANUTE 73 92 60 83 / 20 20 10 5 IOLA 73 91 60 83 / 20 20 5 5 && .ICT WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY THROUGH MIDNIGHT CDT ALONG ALONG AND EAST OF I-135. && 17/HOWERTON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1105 AM CDT TUE AUG 3 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1105 AM CDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT THROUGH MIDNIGHT ALONG AND EAST OF INTERSTATE 135, WHERE AFTERNOON AND EVENING HEAT INDICES WILL LIKELY RANGE FROM 105 TO 110 DEGREES. HEAT INDICES GREATER THAN 105 DEGREES ARE CONSIDERED DANGEROUS IF PROPER PRECAUTIONS ARE NOT MADE. PLEASE REFER TO THE LATEST HEAT ADVISORY PRODUCT FOR MORE DETAILS. HEAT INDICES WEST OF INTERSTATE 135 WILL ALSO BE HIGH, BUT LIKELY REMAIN LESS THAN 105 DEGREES. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ALONG A WEAK FRONTAL BOUNDARY SITUATED FROM NORTH CENTRAL KANSAS, SOUTHWARD INTO PORTIONS OF SOUTHWESTERN KANSAS. THIS ACTIVITY WILL SPREAD EAST ACROSS SOUTH CENTRAL AND EASTERN KANSAS LATER TONIGHT. A FEW OF THE STORMS COULD REACH SEVERE LIMITS ACROSS PORTIONS OF CENTRAL KANSAS LATE THIS AFTERNOON INTO THE EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST KANSAS ON WEDNESDAY. AN ISOLATED STRONG TO SEVERE THUNDERSTORM CANNOT BE RULED OUT. ANOTHER SLIGHT CHANCE FOR THUNDERSTORMS RETURNS ON SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KLEINSASSER/CJ
The Wichita radar (KICT), 83 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
Five-inch diameter limbs downed.
Five-inch diameter limbs downed. (Magnitude based upon comparable damage in Plevna at 1605 CST.
Report relayed by emergency manager.
Minor tree damage.
Significant tree damage.
Large trees uprooted on Haven Road just north of Pleasant Valley Road.
Numerous limbs downed.
Tree damage. (Time estimated per event 2W Zenda at 1919 CST.)
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418604, 5418605, 5418606, 5418607, 5418608, 5418609, 5418610, 5418611, 5418652, 5418653.